Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    amitriptyline
    avatar
    An_248640 posted:
    I'm a little confused. I have been on sinemet cr for about 6 years now. The neuro put me on Azilect recently, also. After taking the azilect for a few days, I begin shaking worse. Sometimes I feel like I'm having a seizure. So I came off azilect and started on amitriptyline, which he had given me for sleep, because the Azilect also kept me awake most of the night. To my surprsise I have found that the amitriptyline works real well for controlling my tremors. I still take the sinemet. Is this a normal reaction for Parkinson's patients on amitriptyline?
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Dear An_248640
    Amitriptyline is a medication that has some blocking action on secretion of acetylcholine. Other "anticholinergic" medications that may help tremor would include Artane (trihexyphenidyl) or the over-the-counter medication, diphenhydramine (benedryl). These drugs do not help tremor in all people, but it is good that it helps in your case. Side effects of these drugs may include sleepiness, confusion, dry mouth and difficulty with starting urination.
     
    avatar
    An_248640 replied to Mark A Stacy, MD's response:
    Dr. Stacy:
    Thank you for this information. Regarding Artane; I know of an aquaintance that I believe took Artane and his teeth were beginning to fall out. Does amitriptyline have the same effect? Also how common is this with artane? Thanks again!!
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD replied to An_248640's response:
    I have never heard of teeth damage with artane. However, it may be that he developed such dry mouth that it caused damage to the teeth. I would not worry about this result, unless you have severe dry mouth.


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center